Intrathecal baclofen withdrawal syndrome- a life-threatening complication of baclofen pump: A case report
Citation and License
BMC Clinical Pharmacology 2004, 4:6 doi:10.1186/1472-6904-4-6Published: 9 August 2004
Intrathecal baclofen pump has been used effectively with increasing frequency in patients with severe spasticity, particularly for those patients who are unresponsive to conservative pharmacotherapy or develop intolerable side effects at therapeutic doses of oral baclofen. Drowsiness, nausea, headache, muscle weakness, light-headedness and return of pretreatment spasticity can be caused by intrathecal pump delivering an incorrect dose of baclofen. Intrathecal baclofen withdrawal syndrome is a very rare, potentially life-threatening complication of baclofen pump caused by an abrupt cessation of intrathecal baclofen.
A 24-year-old man with a past medical history of cerebral palsy and spastic quadriparesis developed hyperthermia, disseminated intravascular coagulation, rhabdomyolysis, acute renal failure and multisystem organ failure leading to a full-blown intrathecal baclofen withdrawal syndrome. Intrathecal baclofen pump analysis revealed that it was stopped due to some programming error. He was treated effectively with supportive care, high-dose benzodiazepines and reinstitution of baclofen pump.
The episodes of intrathecal baclofen withdrawal syndrome are mostly caused by preventable human errors or pump malfunction. Educating patients and their caregivers about the syndrome, and regular check-up of baclofen pump may decrease the incidence of intrathecal baclofen withdrawal syndrome. Oral baclofen replacement may not be an effective method to treat or prevent intrathecal baclofen withdrawal syndrome. Management includes an early recognition of syndrome, proper intensive care management, high-dose benzodiazepines and prompt analysis of intrathecal pump with reinstitution of baclofen.